Paracetamol (also known as acetaminophen) is a common and widely used drug. Easily purchased in chemists and supermarkets, it has become a standard panacea in bathroom cabinets across New Zealand.

However, the ease of access we have to this drug, particularly the fact that it requires no prescription, can create the false impression that those little white tablets are completely risk-free. Sadly, this is not the case.

Pain and Fever

Paracetamol works on the brain to suppress the production of chemicals that cause inflammation in the body (prostaglandins), and to regulate temperature. As such, paracetamol is considered both an analgesic (pain killer) and an antipyretic (fever reducer).

Derived from coal tar, paracetamol has been a common over the counter drug since the 1950s and is used for the relief of headaches, fever, aches and minor pain.

Risks

While generally safe at recommended doses, paracetamol can have severe consequences if too much is taken. In fact, in some rare individuals these consequences can occur even at low doses.

Paracetamol is broken down in the liver and excreted by the kidneys. As a result, overdoses commonly lead to liver failure and damaged kidneys. Though widely advertised as a comfortingly safe pain killer, paracetamol is in fact the leading cause of acute liver failure in the western world and is the most overdosed drug in many countries, including New Zealand.

The dangers of the drug are compounded by the fact that it is found in so many common remedies, including cough syrup, cold tablets, period pain medication and headache pills. It comes in tablets, powders, liquids and suppositories and many family medicine cabinets house more than one paracetamol-containing product.

Beware – a couple of headache pills and a slug of cough syrup could easily put you over the safe maximum recommended dose.

Dose

For adults, the maximum single dose of paracetamol is 1000 mg with a maximum daily total intake of 4000 mg. However, people with impaired liver or kidney function maybe at risk at lower doses and should consult their doctor before taking paracetamol. Likewise, taking the drug while drinking alcohol will increase its toxicity and the maximum daily intake in this case should be halved to 2000 mg in total per day.

It has been suggested, too, that caffeine may also elevate the levels of paracetamol-induced liver toxins.

A report made to the American Food and Drug Administration in 2009 recommended that the maximum single dose of paracetamol should be reduced from 1000 mg to 650 mg and that the 4000 mg total daily intake should also be reduced (though the report did not say by how much).

Overdose

Just one packet of paracetamol tablets is enough to cause acute liver failure and lead to death (though, remember, in some individuals the dose can be much lower). Even levels of overdose that do not cause death can leave the victim with irreparable liver damage.

A person who has overdosed on paracetamol may feel fine for a day afterwards as the liver, though struggling against an overload of toxins, has not yet collapsed. Unfortunately, that person may still be dying and could soon enter a horrifyingly painful phase during which the liver becomes progressively more degraded and death ensues.

If paracetamol overdose is suspected, even if the person feels well, immediate medical attention should be sought.

Safe Use

Follow these tips and use paracetamol safely.

  • Follow the directions on the label – always.
  • Never exceed the recommended dose.
  • Be aware that you may be taking more than one medication that contains paracetamol – calculate the total amount of paracetamol you’re taking.
  • Don’t take paracetamol for more than a few days in a row unless directed by your doctor.
  • For children – make sure the product you use is appropriate for your child’s age and weight. Doses for children are much lower than doses for adults.
  • Don’t give children paracetamol for periods longer than 48 hours unless advised by your doctor.





See more about the dangers of paracetamol in this video.

Paracetamol – Facts You Should Know, 3.0 out of 5 based on 1 rating

Tags: ,

Comments

  1. Action for safe Paracetamol says:

    Force the drug companies to put the antidote D<L methionine in all paracetamol products and put a stop to all these deaths throughout the world. I am the leading campaigner in the UK,and am responsible for reduction of tablets in over the counter paracetamol packs. But not enough over 400 deaths each year in UK alone. I lost my nineteen year old daughter through paracetamol poisoning in 1991 after she took for period pains.I have spent the last twenty yrs researching paracetamol,and will continue to fight to make this killer drug safe for all.

    VA:F [1.9.17_1161]
    Rating: 5.0/5 (8 votes cast)
  2. Paul Baker says:

    The reason public dont know dangers from paracetamol is,one day someone will die in London and only hits local press,next day Cardif again only local news.The next Leeds, the next Glasgow,and so it goes on every day.I wrote to every publisher in all areas in Uk and built the astonishing picture,and this is going on all over the world day after day….!

    VA:F [1.9.17_1161]
    Rating: 5.0/5 (4 votes cast)